[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.205.176.107. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Other Articles
February 13, 1937

DERMATITIS MEDICAMENTOSA RESULTING FROM ADMINISTRATION OF SULFOCYANATES IN THE TREATMENT OF HYPERTENSION

Author Affiliations

Fellow in Medicine, the Mayo Foundation; Rochester, Minn.

From the Section on Dermatology, the Mayo Clinic.

JAMA. 1937;108(7):549-550. doi:10.1001/jama.1937.92780070002010a
Abstract

Sulfocyanates have enjoyed varying degrees of popularity in the treatment of essential hypertension since their introduction by Westphal1 in 1924, following the observations of Pauli2 in 1903. However, much of the early enthusiasm for this drug has waned as its toxic manifestations have become evident. The high incidence of alarming cerebral symptoms in cases in which patients receive either potassium sulfocyanate or sodium sulfocyanate serves as a definite caution against the indiscriminate and prolonged use of either of these drugs.3 Although sulfocyanates have fallen into disrepute as a therapeutic agent of any permanent value in the treatment of essential hypertension, they continue to be used freely in proprietary preparations designed to lower the blood pressure.

The dermatoses that result from the use of sulfocyanates have not received the attention which they deserve. From the literature we have been able to collect only nine reports of cases in which

First Page Preview View Large
First page PDF preview
First page PDF preview
×